Heavy Rain, Lucas
- When
- July 21, 12:15 PM CST
- Where
- Lucas County, 0.52 mi E of Lucas
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -93.460
Rainfall of 3.57 inches, most of which was in the past hour.
A weak warm air advection pattern was in place across Iowa. 6 inches over southern Iowa by early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak warm air advection pattern was in place across Iowa. Precipitable water values had increased to 1.6 inches over southern Iowa by early afternoon. An area of thunderstorms formed in a weakly sheared environment. The CAPE was around 1000 J/kg, with shear around 25 kts. CAPE in the -10 to -30 C layer of the atmosphere was 400 J/kg. The storms produced very heavy rain and some hail as they moved through. A rainfall total of 3.57 inches was reported west of Chariton, in Lucas County, much of which fell in an hour. Nearly all streets in the town of Chariton were flooded in places. The outflow boundary from the convection over southern Iowa moved west and set off additional thunderstorms over western Iowa. The severe environment was move favorable in western Iowa. CAPE had increased to between 2000 and 3000 J/kg, with downdraft CAPE around 1200 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was around 400 J/kg with the freezing level around 14,000 feet. Shear remained weak at around 25 kts. Isolated thunderstorms developed over west central and southwest Iowa. One of the stronger storms produced golf ball size hail east of Audubon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 21, 11:23 AM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1223 PM CDT SUN JUL 21 2013 .UPDATE... ISSUED AT 1043 AM CDT SUN JUL 21 2013 MCV MOVING OVER NORTHERN IOWA WITH ATTENDANT CONVERGENCE BAND OVER CENTRAL IOWA MOVING EAST THROUGH AREA. THIS HAS INCREASED CONVECTION OVER THE AREA THIS MORNING. HAVE UPDATED TIMING OF POP THIS AM OVER THE AREA AND DIMINISHED POP BEHIND THE CIRCULATION. WILL EVALUATE AFTERNOON CHANCES...THIS MAY BE THE BEST CHANCE AT ANY CONVECTION FOR THE REMAINDER OF THE AFTERNOON...HEADING EAST OF I35 BY THAT 18Z AND OUT OF THE AREA BY 00Z. && .SHORT TERM.../TODAY /... ISSUED AT 343 AM CDT SUN JUL 21 2013 LOW CONFIDENCE PRECIP TRENDS WILL BE MAIN CONCERN TODAY...WHICH WILL ALSO RESULT IN SECONDARY TEMP ISSUES. JET CONTINUES TO SAG A BIT SOUTHWARD AND NOW EXTENDS FROM MN ACROSS THE SRN GREAT LAKES. THIS HAS INCREASED OUR MID/UPPER LEVEL KINEMATIC SUPPORT SOMEWHAT WITH A SLIGHT INCREASE IN RIGHT ENTRANCE REGION DIVERGENCE. FLOW HAS ALSO RESULTED IN MULTIPLE WEAK SHORT WAVES UPSTREAM FROM THE NRN ROCKIES INTO THE MO VALLEY. WAVE THAT ORIGINATED FROM MT MIDDAY SAT DEVELOPED CURRENT NE/SD MCS AND RESULTANT MCV IS NOW EVIDENT IN RADAR IMAGERY OVER NERN NE. FLOW IS VERY WEAK...BUT MINIMAL WARM ADVECTION IS IN PLACE INTO IA TOO. EXPECT MAINLY KINEMATIC SUPPORT...BUT THERMAL FORCING SHOULD ALSO BARELY AID MCS DRIFTING INTO IA THIS MORNING WHICH SHOULD SLOWLY DIMINISH WITH TIME. EFFECTIVE SHEAR IS QUITE WEAK SO SEVERE WEATHER IS NOT ANTICIPATED. EXTRAPOLATION SUGGESTS MCS AND ASSOCIATED MID LEVEL FORCING SHOULD EXIT FORECAST AREA TO THE EAST BY 18Z. RAINFALL IS NOT EXPECTED TO BE SUFFICIENT TO HAVE MUCH IMPACT ON RECENT DRY CONDITIONS. NAM MLCAPE/CINH SUGGEST THERMODYNAMIC ENVIRONMENT COULD SUPPORT ADDITIONAL SURFACE BASED DEVELOPMENT LATER IN THE AFTERNOON. KINEMATIC FORCING MAY BE WANING HOWEVER AND WITH WEAK SURFACE FLOW CONVERGENCE WILL BE WEAK MUCH LIKE YESTERDAY. HAVE CONTINUED CHANCE POPS INTO THE AFTERNOON FOR THIS POSSIBILITY...BUT THIS MAY BE OVERDONE SOMEWHAT AS MODELS HAVE BEEN OVERZEALOUS WITH THEIR QPF RECENTLY...ESPECIALLY WHEN THEY SUGGEST SURFACE BASED CONVECTION. DEEP SHEAR SHOULD REMAIN WEAK WITH WEAK/MODERATE INSTABILITY SO SEVERE WEATHER THREAT REMAINS FAIRLY LOW. THESE PRECIP CONCERNS WILL SPILL OVER INTO LOW TEMP CONFIDENCE AS WELL. FORECAST SOUNDINGS VS YESTERDAY SUGGEST WE SHOULD AT LEAST APPROACH SAT HIGHS...BUT THIS WILL BE DEPENDENT ON HOW MUCH PRECIP AND CLOUD DEBRIS EXTEND INTO THE AFTERNOON. IT HAS BEEN QUITE AWHILE SINCE AT LEAST A MOS COMPROMISE WAS REACHED FOR HIGHS...AND IT HAS OFTEN BEEN TOO COOL...SO THIS WAS ANOTHER REASON TO BOOST HIGHS SOMEWHAT. WOULD NOT BE SURPRISED TO SEE ERRORS ON EITHER SIDE OF THE FORECAST HOWEVER DEPENDING ON PRECIP TRENDS. .LONG TERM.../TONIGHT THROUGH SATURDAY/... ISSUED AT 343 AM CDT SUN JUL 21 2013 MAIN FORECAST CONCERN IS WITH LINGERING POPS THIS EVENING AND WITH RAIN CHANCES MONDAY AFTERNOON AND EVENING WITH A COLD FRONTAL PASSAGE. MODELS ARE IN DECENT AGREEMENT WITH THE OVERALL SYNOPTIC PATTERN TONIGHT THROUGH TUESDAY...LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE CENTRAL AND EAST EARLY EVENING...BUT WITH INSTABILITY DIMINISHING AND A LACK OF SIGNIFICANT FORCING AND SHEAR PRESENT...SO EXPECTING ANYTHING THAT IS ONGOING THIS AFTERNOON TO QUICKLY DIMINISH WITH THE SUNSET. SOUNDINGS ARE LACKING ANY SIGNIFICANT DEEP MOISTURE AVAILABLE...EVEN THOUGH PRECIPITABLE WATER VALUES RANGE FROM 1.5 TO 1.75 INCHES BY 00Z MONDAY. HAVE LOW CONFIDENCE WITH CONVECTION THIS EVENING AND LOWERED POPS...RESULTING IN GOING DRY IN THE WEST. DRY CONDITIONS PAST 06Z MONDAY THROUGH 18Z MONDAY BEFORE COLD FRONT APPROACHES FROM THE NORTHWEST. MIXING INCREASES THROUGH THE DAY AS PRESSURE GRADIENT STRENGTHENS. SHOULD SEE MAX TEMPS BACK INTO THE 90S ACROSS MUCH OF THE CENTRAL AND SOUTHERN FORECAST AREA AS 850MB TEMPS AROUND 22C BY MONDAY AFTERNOON. THERE IS ENOUGH INSTABILITY AND CONVERGENCE AHEAD OF THE FRONT TO SPAWN AN ISOLATED THUNDERSTORM OR TWO PAST 21Z MONDAY. BETTER CHANCES LOOK TO BE ALONG THE FRONT MONDAY EVENING AS IT MOVES SOUTHEAST ACROSS THE STATE. SURFACE HIGH BUILDS INTO THE STATE BY TUESDAY AND PROVIDE COOLER AND DRY CONDITIONS. WENT LOWER THAN GUIDANCE FOR TUESDAY NIGHT LOW TEMPS WITH THE HIGH DIRECTLY OVERHEAD AND SURFACE DEW POINTS DROPPING INTO THE MIDDLE 50S TO LOWER 60S ACROSS THE FORECAST AREA BY WEDNESDAY MORNING. WEDNESDAY THROUGH SATURDAY...NEXT POTENTIAL FOR RAIN LOOKS TO BE LATE THURSDAY NIGHT INTO FRIDAY WITH ANOTHER COLD FRONT AND UPPER LOW TO PUSH ACROSS THE CENTRAL U.S. GFS AND ECMWF NOW MUCH QUICKER IN PULLING THE SYSTEM EAST...THUS LOWERED POPS ON SATURDAY. && .AVIATION...21/18Z ISSUED AT 1219 PM CDT SUN JUL 21 2013 MCV AND SCATTERED CONVECTION CONTINUE OVER THE REGION THIS AFTERNOON. THIS IS THE MAIN FEATURE IN THE NEXT 24 HOURS REGARDING THUNDER ACTIVITY. TIMING OF THIS HAS THE BULK OF THE CONVECTION EXITING THE NORTH AND NORTHEAST EARLY IN THE PERIOD PRIOR TO 20Z WITH LINGERING CONVECTION IN THE SOUTHEAST UNTIL 00Z. THE COVERAGE WILL DECREASE NEAR KDSM AFT 19Z AND KOTM NEARER 21-22Z. WITH BOUNDARY LAYER MOISTURE STILL RELATIVELY HIGH...SOME PATCHY FOG IS LIKELY AFT 08Z MOST AREAS TONIGHT. LITTLE FORCING EXPECTED THROUGH THE REMAINDER OF THE PERIOD SO ONCE THE FOG DOES BURN OFF AROUND 14Z...VFR CONDITIONS WILL RETURN. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...REV SHORT TERM...SMALL LONG TERM...PODRAZIK AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 511 AM CDT SUN JUL 21 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-221015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 511 AM CDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT CHANCES OF THUNDERSTORMS ARE FORECAST THROUGH TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AFTER NON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER AN ISOLATED SEVERE THUNDERSTORM MAYBE POSSIBLE. THUNDERSTORMS CHANCES RETURN BY FRIDAY BUT THE SEVERE PROBABILITY REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KLP
The Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
2 heavy rain, 2 hail, 1 flash flood. Local standard time, as filed.
Rainfall of 3.57 inches, most of which was in the past hour.
The Lucas County dispatch reports flash flooding throughout much of Chariton. Multiple streets were closed and impassible due to running water of over a foot in depth.
One and one half inches of rain fell in the past 30 to 45 minutes. Minor street flooding was reported in town.
Winds around 40 MPH and heavy rain occurred in addition to the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454491, 454490, 454508, 454507, 454509.